Hypersensitivity Reactions to Antiepileptic Drugs in Children

Published online: February 28, 2018

Drug hypersensitivity reactions in children have been demonstrated to be most frequently associated with antibiotics (especially the beta-lactam group) and nonsteroidal anti-inflammatory drugs (NSAIDs). Hypersensitivity reactions to antiepileptic drugs (AEDs) occur less often, but they are important because they are a major cause of severe cutaneous adverse reactions (SCARs). The incidence of rash associated with AEDs is reported to be 5% to 17%, and the incidence of AED-associated SCARs is between 1 per 1,000 to 1 per 10,000. AEDs that most commonly cause a rash are of the aromatic type, such as carbamazepine, phenytoin, and lamotrigine. Advanced age and female sex have been identified as risk factors for AED-hypersensitivity (AED-H) in adult studies. However, there are very few studies on AED-H in children.

In an article recently published in The Journal of Allergy and Clinical Immunology: In Practice, Guvenir and colleagues reported on the frequency and clinical features of AED-H in children who were using AEDs for the first time. The authors evaluated patients in their pediatric neurology clinic who were prescribed an AED for the first time between November 2015 and November 2016. These patients were monitored, and those who developed skin rash during this period were included in the study.

Of 570 patients, the median age was 8.86 years, and 55.8% were male. The most frequently used AEDs were valproic acid (42%, n= 285) and carbamazepine (20.4%, n=116). Hypersensitivity reactions to AEDs developed in 5.4% of patients. Of these patients, 71% (22) had mild cutaneous drug reactions, and 29% (9) had SCARs; 61.3% (19) were using aromatic AEDs, and the leading suspected AED was carbamazepine (45.2%). Comparison of patients who did and did not develop AED hypersensitivity showed that hypersensitivity was more frequent among patients who were younger than 12 years, who used aromatic AEDs, or who used multiple AEDs. In addition, according to regression analysis results, aromatic AED use significantly increased the risk of AED hypersensitivity (P <0.001). The patch test results were positive in 58.6% of the patients who could be tested.

This is the first prospective study that investigated hypersensitivity reactions to AEDs in children. The authors found that children who are younger than 12 years and who use multiple and aromatic AEDs more frequently experienced AED-H. Therefore, these patients should be monitored more carefully for drug reactions including SCARs. Furthermore, nonaromatic AEDs with a relatively lower risk of allergic reactions should be preferred when choosing alternative drugs in patients who develop AED-H.

The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter